Alert archive / Iowa / Tornado Warnings in 1996
Tornado Warning 24, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Aug 19, 1996, 4:24 PM CDT for Linn County, Iowa. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 1996, 4:24 PM CDT (21:24 UTC)
- Expired
- Aug 19, 1996, 5:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 4:30 PM CDT | Thunderstorm Wind 60 | Cedar Rapids, IA | |
| Aug 19, 4:30 PM CDT | Thunderstorm Wind 52 | Cedar Rapids Arpt, IA | |
| Aug 19, 4:45 PM CDT | Thunderstorm Wind 60 | Marion, IA | |
| Aug 19, 5:00 PM CDT | Thunderstorm Wind 60 | Central City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 192126 TORMLI IAC113-192215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 424 PM CDT MON AUG 19 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 515 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL IOWA ...LINN COUNTY AT 423 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR CEDAR RAPIDS. THE TORNADIC THUNDERSTORM WAS MOVING NORTHEAST AT 25 MPH AND WILL AFFECT THE CITIES OF CEDAR RAPIDS AND MARION THROUGH 435 PM CDT. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR LINN COUNTY. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! HENDRICKS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 19, 1:30 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 19, 1:30 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 PM CDT MON AUG 19 1996 SFC MOIST FLUX CNVG BULLS-EYE LOCATED ALONG COLD FNT ACRS WRN IA ON LATEST MESO. 7M(A,V) PLAINVIEW PROFILIER PLOT DEPICTED UPR DISTURBANCE IN SWRN MN AND WRN IA. KDMX 88-D DEPICTED NUMEROUS SHRA/TSRA DEVELOPING FROM OMA-DSM-STO LK. CLUSTER OF TSRA OVR NERN IA POISED TO MOVE INTO SWRN WI. REDEVELOPMENT OCCURRING ON SRN EDGE AS OUTFLOW BOUNDARY INTERACTS WITH 20-25KT LOW LEVEL SRLY FLOW ON KDVN VAD WIND PROFILIER. DEBRI FROM COMPLEX OF STORMS BLANKETS AREAS NORTH OF I-80 WITH RELATIVELY CLOUD FREE SKIES TO THE SOUTH. COMBO OF TWO SUPPORTING DIFF HTG ACRS CWA WITH 70 F AT DBQ UNDER CLOUDS AND 84 F AT BRL UNDER PARTIAL SUNSHINE. FORECAST PROBLEM POPS OVERNIGHT. 15Z RUC SIMILIAR TO 12Z RAFS/ETA IN MOVG POTENT SHRTWV ACRS NORTHERN TIER OF STATES. GREATEST EWRD PUSH WITH COLD FRONT IN MN/WI NEAR DYNAMICS. SRN PORTION OF FNT SLOW TO MOVE... WITH THETA-E/INSTABILITY AXIS DIAGONAL FROM SW TO NE IA BY 03Z. RAFS/ETA CONTINUE SLOW EWRD PUSH... REACHING THE MISS R BY 12Z TUE. RRQ OF DEPARTING 25H JET TO PROVIDE GOOD UPR DVRG AND LOBE OF VORTICITY ASSD WITH SHRTWV TO YIELD DECENT PVA THIS EVENING. LI'S MINUS 6-8 ALONG AND SOUTH OF I-80 ATTM AND K-INDICIES TO 40 WITH APPROACH OF FNT. RECOMMEND CAT/LIKELY POPS TONIGHT IN SPITE FAN/FWC. BRUNT OF UPR SUPPORT BETWEEN 00Z-06Z... WHICH SUPPORTS TSRA. FROM 06Z-12Z... CONVERGENCE ALONG ADVANCING COLD FRONT AND LLJ TO PRODUCE NUMEROUS SHRA. CID 072/70 DBQ 070/70 MLI 073/70 BRL 075/70 HENDRICKS
In the hours before
Special weather statement, Aug 19, 4:23 PM CDT, 1 minute before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 423 PM CDT MON AUG 19 1996 ...SEVERE THUNDERSTORM WATCH IN EFFECT... SEVERE THUNDERSTORM WATCH 970 IS IN EFFECT FOR PARTS OF SOUTHERN AND EASTERN IOWA UNTIL 1000 PM TONIGHT. IOWA COUNTIES INCLUDED IN THIS SEVERE THUNDERSTORM ARE... BENTON...LINN...JONES...IOWA...JOHNSON...CEDAR...MUSCATINE...KEOKUK ...WASHINGTON...LOUISA...JEFFERSON...HENRY...DES MOINES...VAN BUREN ...AND LEE. SOME CITIES INCLUDED IN THIS WATCH ARE... ANAMOSA...CEDAR RAPIDS...IOWA CITY...MUSCATINE...BURLINGTON...AND FAIRFIELD. ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. MAKE SURE YOUR FAMILY KNOWS WHERE TO GO IF A SEVERE THUNDERSTORM WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TELEVISION STATION FOR THE LATEST WEATHER INFORMATION. PIERCE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:12 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 48 min |
| Aug 19, 4:30 PM CDT | Tornado Warning | DVN | Jones | 45 min |
| Aug 19, 5:18 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 27 min |
Nearby
Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.